Forgot Your Password?
Enrolled but don't have your online account yet?
Create Online Account Here
New to Prescription Hope?
Home » Diabetes » Can Insulin Make You Tired? Why It Could, and What to Do!
You might be wondering if the insulin is what might be causing you to feel drowsy? So, can insulin make you tired?
We’re going to answer that question here, but first, here’s the quick takeaway answer.
Can insulin make you tired? Insulin can make you tired due to:
These symptoms can occur occasionally or often, depending on your body’s response to your insulin therapy.
So, there are three main reasons related to how insulin can cause tiredness. Let’s get into some more of the details so you can determine if this is relevant to you.
Insulin can make you tired to some extent for different reasons, but the occurrence of such mainly comes from three special reasons which are as follows.
There is a chance that your insulin dose may too low for you, which ultimately leads to higher than normal blood sugar levels. What happens here is despite you taking insulin, your blood sugar levels will continue to rise and may result in hyperglycemia.
High blood sugar or hyperglycemia will make you tired, even for a while after you’ve taken your insulin.
You see, after a person eats, the body starts to break down the food so that the nutrients can be absorbed. Carbohydrates are broken down and absorbed as glucose. Typically, glucose in the bloodstream is taken up by cells and used for energy.
However, in individuals with diabetes, either the pancreas doesn’t produce enough insulin, or the body is unable to effectively use insulin. Cells rely on insulin to be able to uptake glucose from the bloodstream.
So, if your insulin dose is low, the cells can’t take up enough glucose from the bloodstream to keep blood glucose at a normal level. This will result in glucose or sugar building up in the blood, causing inflammation.
This inflammation causes immune cells called monocytes to get into the brain, making you feel tired.
Apart from this, cells need glucose to provide energy to the body. So, without proper energy supply to the cells, you can begin to feel tired.
If you have high blood sugar or hyperglycemia after taking insulin because of a low insulin dose, check for these symptoms.
If you experience these symptoms, along with feeling tired, then your blood sugar may be high. You should check your blood sugar and talk to your doctor about increasing your insulin dose if this continues on a regular basis.
Related: How to Improve Blood Glucose Levels After Eating
Sometimes your insulin dose may be too high and may cause low blood sugar or hypoglycemia. Low blood sugar is anything below 70 mg/dL. Taking too much insulin causes too much glucose in your bloodstream to be taken up. This can result in a lack of glucose for energy, causing daily tasks to be exhausting.
You will need to intake enough carbs to provide your body with the energy it needs in this situation. Think of the body as a machine that requires fuel. Without fuel, the machine will seize.
Taking your mealtime insulin too early or taking too much insulin can result in hypoglycemia. Experiencing low blood sugar means that you may have to eat additional carbohydrates. Individuals often gain weight because of this problem.
If you have low blood sugar or hypoglycemia after taking insulin because of high insulin dose, check for these symptoms.
If you feel these symptoms are also accompanied by feeling tired after taking your insulin, then you may be giving yourself too much insulin.
Both hyperglycemia as a result of low insulin dose and hypoglycemia as a result of high insulin dose can occur often or once in a while, depending on how your body responds to your insulin therapy.
However, if you experience tiredness along with the discussed symptoms for both hypoglycemia and hyperglycemia more often, then your dosage may need to be adjusted.
You will need to consult with your doctor on which dose might be the appropriate one for you, depending on how well the insulin therapy has been working for you overall.
Related: What to do for Low Blood Sugar
Sometimes a high blood sugar can be a result of insulin resistance and not from your insulin dosage.
This condition occurs when your body’s cells do not respond well to the insulin you take, as it should.
Insulin resistance can also happen when you’re taking certain medications for another health condition. These medications may interrupt your body from using insulin effectively.
This condition will eventually lead to high blood sugar.
This, in turn, will result in hyperglycemia-induced tiredness, as we explained above in how a low insulin dose will cause tiredness because of high blood sugar.
When blood sugar increases, the pancreas starts producing insulin to allow cells to pull glucose from the bloodstream.
However, some individuals with diabetes, particularly type 2 diabetes, may be insulin resistant. This means that your body’s cells become unresponsive to insulin. Regardless of how much insulin you take, if your cells are unresponsive to insulin, glucose will remain in the bloodstream, resulting in hyperglycemia.
Insulin resistance develops slowly and does not bring any obvious symptoms right away. Over time you may start to feel less energized and more tired.
So, this third reason is actually a result of insulin making you tired. The condition of insulin resistance that is common among patients with type 2 diabetes and prediabetes is what’s causing you to feel tired.
If you fear that you may have developed insulin resistance and that is the reason you feel tired, then check for the following symptoms of insulin resistance as well.
If insulin resistance continues without treatment, then signs and symptoms will be similar to that of hyperglycemia. The symptoms may have a prolonged onset and can be very subtle in the beginning.
Related: How to Combat Insulin Resistance
There are numerous reasons you might feel tired. We hope this has provided some insight and actionable steps you can take to assess and monitor any bouts of tiredness related to insulin.
As always, this is not intended as medical advice, if in doubt, always consult a medical professional.
If you are struggling to afford your medication or believe you are paying too much, then Prescription Hope may be able to help. Enroll with us and see if you qualify to pay just $50 a month for each of your prescribed medications.
ENROLL NOW How It Works